Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 39, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 6, 2011, 6:24 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2011, 6:24 PM MDT (00:24 UTC)
- Expired
- Jun 6, 2011, 7:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Custer County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 40 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:50 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 377 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -535 J/kg
- Mixed-layer LCL
- 2159 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:39 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 6, 2:39 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT MON JUN 6 2011
.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTHWEST
WYOMING WITH FRONTAL BOUNDARY DRAPED WEST TO EAST ACROSS NORTHERN
WYOMING INTO CENTRAL SOUTH DAKOTA. TEMPERATURES ARE IN THE 80S AND
90S...WITH LIGHT SOUTHERLY WINDS SOUTH OF THE BOUNDARY...AND EAST
TO NORTHEAST WINDS NORTH OF THE BOUNDARY. SKIES ARE MOSTLY CLEAR
ACROSS THE AREA WITH SOME CUMULUS DEVELOPMENT ACROSS NORTHEAST
WYOMING AND THE BLACK HILLS. UPPER LEVEL ANALYSIS HAS RIDGING
ACROSS THE CENTRAL AND NORTHERN PLAINS WITH STRONG UPPER LOW
MOVING EAST ACROSS NORTHERN NEVADA.
FOR THIS EVENING...UPPER LEVEL RIDGE WILL SHIFT EAST WITH UPPER
FLOW BECOMING MORE SOUTHWESTERLY. AS SURFACE LOW APPROACHES THE
AREA THIS EVENING...COULD SEE SOME ADDITIONAL THUNDERSTORMS
DEVELOP ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA.
SOUTHERLY LOW LEVEL FLOW WILL INCREASE THROUGH THE EVENING WITH 60
KNOT JET DEVELOPING AFTER MIDNIGHT. BEST INSTABILITY SHOULD BE
ALONG AND NORTH OF FRONTAL BOUNDARY WHICH SHOULD SLOWLY LIFT NORTH
THROUGH THE EVENING. WITH CAPE VALUES UPWARDS OF 2000 J/KG AND
MODEST SHEAR...LARGE HAIL SHOULD BE THE MAIN THREAT. THERE IS A
SMALL THREAT OF TORNADOES ALONG AND JUST NORTH OF THE FRONTAL
BOUNDARY. 18Z NAM PLACES BEST INSTABILITY AXIS ACROSS NORTHWEST
SOUTH DAKOTA AFTER 00Z.
AFTER MIDNIGHT...GUIDANCE INDICATING A STRONG 7-8MB PRESSURE
GRADIENT ACROSS THE BLACK HILLS WITH 50-70 KNOT BOUNDARY LAYER
WINDS. THIS SCENARIO SHOULD PRODUCE SOME VERY WINDY CONDITIONS
ACROSS THE HIGHER ELEVATIONS OF THE BLACK HILLS AND THE FOOTHILLS
LATE TONIGHT. A HIGH WIND WARNING WILL BE IN PLACE FROM MIDNIGHT
INTO TUESDAY MORNING.
ON TUESDAY...STRONG GUSTY WINDS WILL PERSIST THROUGH THE EARLY
MORNING HOURS ACROSS THE BLACK HILLS AND FOOTHILLS...DIMINISHING A
BIT BY LATE IN THE MORNING. UPPER LOW LIFTS ACROSS MONTANA BEFORE
PUSHING INTO SASKATCHEWAN/MANITOBA TUESDAY NIGHT. MOST OF THE
PRECIP WILL REMAIN NORTH OF THE AREA...THOUGH SOME SHRA/TSRA MAY
CLIP NE WYO INTO NW SD. BREEZY WESTERLY WINDS ARE EXPECTED FOR THE
REMAINDER OF THE DAY ACROSS THE AREA AS THE SURFACE LOW SLIDES
ACROSS NORTH DAKOTA. COLD FRONT STARTS TO SHIFT INTO NWRN
SODAK/NERN WYOMING BY LATE AFTERNOON...MODERATING TEMPERATURES
SOME...WHILE AHEAD OF THE FRONT TEMPS WILL REMAIN ABOVE AVERAGE.
COLD FRONT WILL CONTINUE TO PUSH ACROSS THE AREA OVERNIGHT.
FOR WEDNESDAY...MUCH COOLER TEMPS ARE EXPECTED IN THE WAKE OF THE
COLD FRONT. ACTIVE SOUTHWESTERLY FLOW ALOFT WILL BRING CHANCES FOR
SHOWERS/ISOLD TSRA...PARTICULARLY TOWARDS EVENING AS A WEAK WAVE
SLIDES THROUGH CENTRAL WYOMING.
EXTENDED...A COUPLE OF UPPER LEVEL TROUGHS WILL BRING A DAILY CHANCE
OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO MUCH OF THE
FORECAST AREA THURSDAY THROUGH THE WEEKEND. RELATIVELY COOL
TEMPERATURES THURSDAY AND FRIDAY WILL MODERATE INTO THE WEEKEND
AS THERMAL RIDGE BUILDS BACK INTO THE CWA.
&&
.AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED TONIGHT WITH ISOLATED
TO SCATTERED TSRA. LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE NEAR ANY THUNDERSTORMS THAT MAY DEVELOP.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM MDT TUESDAY FOR
CENTRAL BLACK HILLS-HERMOSA FOOT HILLS-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN BLACK HILLS-
STURGIS/PIEDMONT FOOT HILLS.
WY...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM MDT TUESDAY FOR
WYOMING BLACK HILLS.
&&Hazardous weather outlook, Jun 6, 3:18 PM MDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 318 PM MDT MON JUN 6 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 318 PM MDT (418 PM CDT) MON JUN 6 2011 ...HIGH WIND WARNING FROM MIDNIGHT THROUGH TUESDAY MORNING FOR THE BLACK HILLS AND FOOTHILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA LATE THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING. AFTER MIDNIGHT...A STRONG PRESSURE GRADIENT WILL DEVELOP ACROSS THE BLACK HILLS. WEST TO SOUTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS 60 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE INTO EARLY TUESDAY MORNING. CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY OVER VARIOUS PARTS OF THE AREA FROM TUESDAY THROUGH SUNDAY AS A VARIETY OF DISTURBANCES MOVE THROUGH. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BE CAPABLE OF BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jun 6, 4:36 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
436 PM MDT MON JUN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 22 S MISSION 42.99N 100.66W
06/06/2011 E60 MPH CHERRY NE TRAINED SPOTTER
0330 PM TSTM WND DMG 14 S MISSION 43.11N 100.61W
06/06/2011 TODD SD TRAINED SPOTTER
HIGH WIND BLEW THE TOP OFF A GRAIN BIN
0330 PM TSTM WND GST 14 S MISSION 43.11N 100.61W
06/06/2011 E70 MPH TODD SD TRAINED SPOTTER
0415 PM TSTM WND GST 22 S MISSION 42.99N 100.66W
06/06/2011 E60 MPH CHERRY NE TRAINED SPOTTER
LOTS OF PEA SIZE HAIL AND HEAVY RAIN
0400 PM TSTM WND GST 7 SE MISSION 43.23N 100.56W
06/06/2011 E60 MPH TODD SD PUBLIC
&&
WFO UNRLocal storm report, Jun 6, 4:48 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT MON JUN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 21 S MISSION 43.00N 100.66W
06/06/2011 E60.00 MPH TODD SD TRAINED SPOTTER
0415 PM TSTM WND GST 21 S MISSION 43.00N 100.66W
06/06/2011 E60.00 MPH TODD SD TRAINED SPOTTER
LOTS OF PEA SIZE HAIL AND HEAVY RAIN
&&
WFO UNRLocal storm report, Jun 6, 5:29 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT MON JUN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 6 W KEYAPAHA 43.10N 100.25W
06/06/2011 E60 MPH TODD SD PUBLIC
&&
WFO UNRLocal storm report, Jun 6, 5:31 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT MON JUN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 2 SE KEYAPAHA 43.08N 100.11W
06/06/2011 E60 MPH TRIPP SD STORM CHASER
&&
WFO UNRLocal storm report, Jun 6, 5:44 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT MON JUN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST CLEARFIELD 43.17N 100.03W
06/06/2011 E60 MPH TRIPP SD PUBLIC
&&
WFO UNRSpecial weather statement, Jun 6, 6:07 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 607 PM MDT MON JUN 6 2011 SDZ026>030-041-042-074-070100- CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-RAPID CITY SD-SHANNON SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD- 607 PM MDT MON JUN 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FALL RIVER...CENTRAL CUSTER...WESTERN PENNINGTON AND EXTREME NORTHWESTERN SHANNON COUNTIES UNTIL 700 PM MDT... AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CRAZY HORSE MEMORIAL TO BUFFALO GAP...AND MOVING EAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... HILL CITY... BUFFALO GAP... STOCKADE LAKE... SYLVAN LAKE... HARNEY PEAK... CENTER LAKE... MOUNT RUSHMORE... KEYSTONE... SHERIDAN LAKE... HAYWARD... ROCKERVILLE... PACTOLA RESERVOIR... CARSTENS
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:43 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 47 min |
| Jun 6, 7:11 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 64 min |
| Jun 6, 8:13 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.